Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 239, NWS Pittsburgh, PA

August 22, 2003Guernsey County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 22, 2003, 7:25 AM EDT for Guernsey County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 7:25 AM EDT (11:25 UTC)
Expired
Aug 22, 2003, 8:15 AM EDT
In force
50 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Guernsey County, OH

The radar

The Pittsburgh radar (KPBZ), 120 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 11.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2481 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2481 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 221125
SVRPBZ
OHC059-221215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
721 AM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GUERNSEY COUNTY IN OHIO

* UNTIL 815 AM EDT

* AT 721 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF CAMBRIDGE...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BYESVILLE...
  CAMBRIDGE...

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4017 8166 3996 8170 3994 8136 4002 8129
          4011 8128

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:22 AM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 22, 2:22 AM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 AM EDT FRI AUG 22 2003

ATTM COLD FRONT STRETCHES THRU LAKE ERIE. CELLS CURRENTLY ALONG THE
SOUTHERN LAKE SHORE. FRONT SLOWLY MAKES ITS WAY SOUTHWARD
TODAY...12Z OVER NW PA AND AT 00Z ACROSS EXTEME NRN WV. STRONG GUSTY
WINDS AND HEAVY DOWNPOURS GREATEST THREAT TODAY UNTIL FROPA.
FRONTOGENETIC FORCING THIS AFTN AND EVENING OVER SW PA, NRN WV AND
EAST CENTRAL OH ZONES. STORMS ALSO HAVE HISTORY OF FREQUENT
LIGHTNING.

HIGH PRESSURE BUILDS IN FROM THE NW OVERNIGHT. NEXT CHC OF PCPN IS
ON THURSDAY WITH NEXT COLD FRONT.

PIT   84  58  81  54 /  40  20  10   0
HLG   82  58  80  53 /  40  20  10   0
MGW   85  60  80  53 /  50  40  10   0
ZZV   82  58  80  53 /  40  20  10   0
PHD   81  57  79  55 /  40  10  10   0
FKL   78  56  77  50 /  40  20  10   0
DUJ   78  56  77  50 /  40  20  10   0
LBE   81  58  79  52 /  40  20  10   0
BTP   78  56  77  50 /  40  20  10   0
IDI   81  58  79  52 /  40  20  10   0
ODM   81  57  78  50 /  50  50  10   0

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RS
Hazardous weather outlook, Aug 22, 5:05 AM EDT, 2 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY. ALTHOUGH THE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS,
SOME OF THE STORMS WILL CONTAIN INTENSE LIGHTNING, HEAVY DOWNPOURS,
SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 22, 4:21 AM EDT, 3 hours 4 minutes before
PAZ008-009-221000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 AM EDT FRI AUG 22 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

THUNDERSTORMS WITH INTENSE LIGHTNING, HEAVY DOWNPOURS, GUSTY WINDS
AND SMALL HAIL WILL OCCUR ACROSS THE REGION DURING THE PREDAWN HOURS.
WINDS COULD GUST TO 45 MPH WITH HAIL UP TO ONE HALF INCH IN DIAMETER.

MOTORIST ARE URGED TO EXERCISE CAUTION AS VISIBILITIES WILL BE
REDUCED IN HEAVY RAIN AND FOG.
Special weather statement, Aug 22, 5:04 AM EDT, 2 hours 21 minutes before
OHZ039-048-221030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT FRI AUG 22 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

THUNDERSTORMS WITH INTENSE LIGHTNING, HEAVY DOWNPOURS, GUSTY WINDS
AND SMALL HAIL WILL OCCUR ACROSS THE REGION DURING THE PREDAWN HOURS.
WINDS COULD GUST TO 45 MPH WITH HAIL UP TO ONE HALF INCH IN DIAMETER.

MOTORIST ARE URGED TO EXERCISE CAUTION AS VISIBILITIES WILL BE
REDUCED IN HEAVY RAIN AND FOG.
Special weather statement, Aug 22, 5:59 AM EDT, 1 hour 26 minutes before
OHZ040-049-050-057-058-221130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 AM EDT FRI AUG 22 2003

...THUNDERSTORMS MOVING THROUGH THE AREA...

THUNDERSTORMS WITH INTENSE LIGHTNING, HEAVY DOWNPOURS, GUSTY WINDS
AND SMALL HAIL WILL OCCUR ACROSS THE REGION DURING THE PREDAWN HOURS.
WINDS COULD GUST TO 45 MPH WITH HAIL UP TO ONE HALF INCH IN DIAMETER.

MOTORIST ARE URGED TO EXERCISE CAUTION AS VISIBILITIES WILL BE
REDUCED IN HEAVY RAIN AND FOG.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:51 AM EDTSevere Thunderstorm WarningPBZMuskingum54 min
Aug 22, 6:53 AM EDTSevere Thunderstorm WarningPBZMuskingum52 min
Aug 22, 7:58 AM EDTSevere Thunderstorm WarningPBZBelmont62 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.